Ask a doctor

Possible Bad Reaction to Numbing Cream After Topical Application for Juvederm Injections? (photo)

Hi, about 3 weeks ago I have juvederm injected in lips and marionette lines. The nurse put a lot of topical numbing cream on my face and around the lip border, which partially ended up being ingested. I did have somewhat of a reaction directly after the injections and felt nauseaus and felt a significantly diminished sense of taste and smell. I had a septoplasty done one month prior to the juvederm/botox injections, and was recovering from that procdure. I cant smell/taste since the injections.

Doctor Answers (9)

Juvederm

+3

Did you have that problem after the septorhinoplasty?  It would be highly unusual to occur from the topical lidocaine.  You should discuss your issues with your surgeon.

Best,


Toronto Plastic Surgeon
5.0 out of 5 stars 27 reviews

Possible Bad Reaction to Numbing Cream After Topical Application for Juvederm Injections? (photo)c

+3

Sounds more like an issue from the nasal surgery than a sub dermal injections causing this sensory change. See your rhino surgeon in person . 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Topical lidocaine is temporary

+2

Topical lidocaine, regardless of whether it is on your skin or swallowed, is completely temporary and is metabolized within hours. If you are experiencing long lasting smell/taste changes, it is much for likely for it to be a result of your surgical procedure. Septoplasty can certainly cause your complaints, and I would speak with your surgeon. Hopefully, your symptoms will improve as you continue to heal from surgery.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

Reaction to numbing cream from injections

+2

Any type of reaction from the numbing cream would have ended quickly because all that's in it is lidocaine, which is a short term numbing agent. It cannot cause long term issues with taste or smell, regardless of if you ate some. The issues you are having must be from your septoplasty and you need to follow-up with the physician that performed that operation.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Numbing cream for Juvederm injection

+2

I agree with my colleagues that your lack of smell and taste are likely from your septoplasty and not from the numbing cream.  Sometimes if a bit of the anesthetic cream gets into your mouth, it can give a funny taste in your mouth for up to 24 hours but then resolves.  The nausea is a common reaction to injections, sometimes accompanied by lightheadedness.  Hope this helps. 

Elizabeth Piantanida, MD
Colorado Springs Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

No smell and taste is related to septoplasty not Juvederm

+2

The most likely reason for having poor taste and smell is due to disruption of the cribiform plate or swelling from the septoplasty. All lidocaine from injection would be worn off after a few hours. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

Bad reaction to numbing cream, can't smell or taste

+2

The effects from topical anesthetic cream are short lived. It's uncommon to have any prolonged effects such as you described from the topical only.  However swelling from your septoplasty can cause all those symptoms.  These should improve with time. Discuss your concerns with your physician. 

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 130 reviews

Lidocaine numbing cream temporarily decreases sensation

+1
The effects of a numbing cream (any numbing cream) is temporary.
The sense of taste AND smell is actually impaired after nasal surgery as smell is an important component of being able to taste. It is more likely that your taste/smell problem is related to the septoplasty and not a temporary numbing cream.

Martin Jugenburg, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 128 reviews

Reaction more likely from surgery

+1

I agree that the topical cream should have metabolized within hours. That reaction is more significant than what can likely occur from topical and subdermal treatments; it is more likely from your surgery. I would follow up with your surgeon. Best of luck.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 177 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.